brand logo

Am Fam Physician. 2010;81(11):1318

Original Article: Diagnosis and Treatment of Streptococcal Pharyngitis
Issue Date: March 1, 2009
Available at: https://www.aafp.org/afp/2009/0301/p383.html

to the editor: This article provided an excellent overview of the diagnosis and treatment of strep throat. The author indicates that amoxicillin is “equally effective and more palatable” than using penicillin. I was taught to avoid using ampicillin or amoxicillin to treat strep throat because acute mononucleosis may be the problem, and that it presents much like a strep throat in the acute phase. When patients with “mono” are given ampicillin or amoxicillin, a generalized red rash often appears. Is this classic advice taught to me in the 1970s out of date?

in reply: Acute mononucleosis is occasionally misdiagnosed as acute group A beta-hemolytic streptococcal (GABHS) pharyngitis. In patients treated with antibiotics who actually have acute infectious mononucleosis, a generalized maculopapular or urticarial rash sometimes develops. The mechanism for the rash is unknown. Although “classic advice” attributes the rash to the use of ampicillin or amoxicillin, it can also occur with other antibiotics, including cephalexin (Keflex),1 azithromycin (Zithromax),2 levofloxacin (Levaquin),3 and others. Most patients who develop a drug-related rash in the setting of infectious mononucleosis do not have true drug sensitivity because they tolerate penicillin antibiotics without problems in the future.

The American Academy of Pediatrics guidelines suggest that amoxicillin is equally effective and more palatable than penicillin for treating streptococcal pharyngitis. For children who have acute GABHS pharyngitis, amoxicillin may be a good alternative for those unlikely to comply with penicillin use because of taste, or whose parents prefer to avoid an antibiotic injection. Penicillin and amoxicillin are inexpensive and generic, and GABHS isolates have not developed resistance to these drugs.

Perhaps the best advice is to treat GABHS only in persons with high likelihood of infection (i.e., high Centor score or positive throat culture) and to hold treatment in cases where GABHS diagnosis is less likely until confirmatory testing is available. When I prescribe an antibiotic for presumed GABHS, I generally warn patients that if a rash develops then mononucleosis is a possibility. The patient is given precautions to discontinue the antibiotic and contact my office in this situation.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading


More in AFP

More in Pubmed

Copyright © 2010 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See permissions for copyright questions and/or permission requests.